Alert archive / Virginia / Wind Advisories in 2020
Wind Advisory 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 28, 2020, 2:09 PM EDT for 8 counties in Virginia; 6 counties in North Carolina. It took effect at Oct 29, 2020, 10:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 2:09 PM EDT (18:09 UTC)
- In effect from
- Oct 29, 2020, 10:00 AM EDT
- Expired
- Oct 28, 2020, 5:07 PM EDT
- In force
- Issued by
- NWS Blacksburg, VA
Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Charlotte County, VA, City of Danville, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576 WWUS71 KRNK 281809 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 209 PM EDT Wed Oct 28 2020 NCZ003>006-019-020-VAZ032-033-043-044-058-059-290215- /O.NEW.KRNK.WI.Y.0018.201029T1400Z-201030T0000Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Henry-Pittsylvania-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Rocky Mount, Martinsville, Danville, South Boston, and Keysville 209 PM EDT Wed Oct 28 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...The foothills and piedmont of North Carolina into Southside Virginia and the foothills of the southern Blue Ridge. * WHEN...From 10 AM to 8 PM EDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ001-002-018-VAZ015>017-290215- /O.NEW.KRNK.HW.A.0003.201029T0600Z-201030T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 209 PM EDT Wed Oct 28 2020 ...HIGH WIND WATCH IN EFFECT FROM 2 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph possible. * WHERE...From the southern Blue Ridge and Grayson Highlands of Virginia into the mountains of North Carolina. * WHEN...From 2 AM EDT Thursday through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
671 WWUS71 KRNK 282107 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 507 PM EDT Wed Oct 28 2020 NCZ003>006-019-020-VAZ032-033-043-044-058-059-282215- /O.CAN.KRNK.WI.Y.0018.201029T1400Z-201030T0000Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Henry-Pittsylvania-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Rocky Mount, Martinsville, Danville, South Boston, and Keysville 507 PM EDT Wed Oct 28 2020 ...WIND ADVISORY IS CANCELLED... This has been been replaced by a tropical storm warning. $$ NCZ001-002-018-VAZ015>017-282215- /O.CAN.KRNK.HW.A.0003.201029T0600Z-201030T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 507 PM EDT Wed Oct 28 2020 ...HIGH WIND WATCH IS CANCELLED... This has been replaced with a tropical storm warning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 28, 1:58 PM EDT, 11 minutes earlier.
Area forecast discussion, Oct 28, 1:58 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
158 PM EDT Wed Oct 28 2020
.SYNOPSIS...
A frontal boundary will remain stalled over the region as Zeta
makes landfall on the Gulf coast by Wednesday night. As Zeta
approaches the Appalachians and central mid Atlantic region, it
will interact with the stalled frontal boundary to bring
widespread rainfall to the area tonight and Thursday. A cold
front will move through on Friday, sweeping away the remnants of
Zeta and ushering in much colder weather for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Wednesday...
Difficult to see lingering stratus/fog on satellite with higher
clouds streaming over the top, but surface observations indicate
conditions have improved so the dense fog advisory was allowed
to expire on schedule. Showers approaching from the southwest
and will be pushing further into the region throughout the day,
so will adjust POPs a bit to match radar trends.
Previous discussion...
After mixing begins this morning expect improvement in weather
conditions mid-day, then transition toward increasing clouds
again for the afternoon and evening as moisture associated with
increasing isentropic lift over the southern appalachians brings
rain into the area this afternoon and evening. Morning regional
radars indicated rain spreading into the southern Appalachians
from GA/AL. Model consensus is for this activity to lift north
into western NC this afternoon with rain developing in the Boone
and West Jefferson areas early in the afternoon before
spreading north into the New River Valley mid/late afternoon.
Have raised pops and qpf in this general area for today with
rain amounts of a quarter to half inch possible by sunset west
of the I-77 corridor.
By tonight, Hurricane Zeta will have made landfall along the
Gulf Coast with envelope of heavy rain expanding north into the
southern Appalachians. Overall expectation is for pre tropical
rains to continue and even expand across our forecast area
overnight with transition to tropical rain rates as the storm
system crosses our region Thursday.
In preparation for the arrival of the storm, and in
collaboration with neighboring offices we will start issuing
Flood Watch related headlines...starting with the North Carolina
mountains initially, then expand the watch farther north
with time pending any track adjustments made to Zeta today.
Conservative numbers suggest potential for 2-4 inches of rain,
the higher numbers favoring the Blue Ridge escarpment where
southeast upslope wind flow will contribute to the rain
efficiency.
Temperatures today will remain mild with reading in the 60s to
lower 70s...about 5 degrees above the seasonal norm. With
increasing dewpoints, lows tonight should remain elevated with
many areas remaining AOA 60.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...
Thursday starts with Zeta's exit from the region, transitioning to
more synoptically driven rainfall. As of now, two primary areas of
rainfall look present for the night: along the western slopes where
upslope will be setting up thanks to NW wind, as well as a possible
moisture axis that sets up along our eastern sections of the
Piedmont (the NAM has been hitting this possibility the most). This
rainfall should last into early Friday AM. After drying out,
lingering upslope clouds should persist along the western slopes
into the afternoon. Mentioning of the wind: strong gradient winds
combined with downsloping should produce some strong winds for the
western portion of the CWA into late Friday afternoon.
Friday night, high pressure settles over the region: this, combined
with the now cool airmass in place sets up a prime opportunity for
efficient radiative cooling. The west should plan for widespread
freeze with many dropping to near/below freezing, while the rest
plan for frost (that said, the growing season is over for the
western CWA so no headlines will be issued). East of the Piedmont
where the growing season is still in affect, frost looks likely,
generally to about Martinsville, then northward up though Lynchburg.
Cool conditions persist through the day saturday as a clear sky
wedge keeps colder air near the surface. Sky conditions start to
change Saturday night as return flow from the SW starts to set up
ahead of another front Sunday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 117 PM EDT Wednesday...
A cold front will move east across the Mid Atlantic region Sunday
into SUnday night. Low level convergence along the frontal boundary
may generate a few showers in the west Sunday. High temperatures
Sunday will range from the mid 40s in the northwest mountains to
lower 60s in the piedmont. Behind the cold front, cold air will push
into our area. Low temperatures Sunday night into Monday morning
will vary from the upper 20s in the mountains to the mid 30s in the
piedmont. Areas of frost are possible Monday morning. The cold front
will move out into the Atlantic ocean Monday. High pressure to our
southwest will build into our region Monday into Monday night. High
temperatures Monday will be cool with readings from the upper 30s in
the mountains to the lower 50s in the piedmont under plenty of
sunshine. It will be cold Monday night with lows from the mid to
upper 20s in the west to the lower 30s in the east. High pressure
will build east across our region Tuesday into Tuesday night. High
temperatures will moderate Tuesday with values from the mid 40s in
the northwest mountains to the upper 50s in the piedmont. Low
temperatures Tuesday night will generally be in the 30s. The upper
ridge will build east on Wednesday. High temperatures Wednesday will
warm into the lower 50s in the west to the lower 60s in the east.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 700 AM EDT Wednesday...
Generally poor to fair aviation conditions expected through the
TAF valid period. The main concern this morning is the fog and
stratus. Models showing similar situation compared to yesterday
morning with areas of dense fog and stratus. As such have
maintained a pessimistic forecast with respect to vsby/cigs
through at least 14Z before showing any market improvement.
After 14z, expecting transition to higher cigs and VFR
visibility.
Cigs/Vsbys are expected to lower again late in the day as
moisture streams north from the Gulf Coast and Southern
Appalachians ahead of Hurricane Zeta. Expectation is for
widespread IFR conditions tonight and Thursday, and potential
for LIFR and LLWS as center of the remnant tropical low crosses
the region Thursday. Rain is expected to become heavy at times
late tonight and Thursday.
Forecast confidence = Good.
.Extended Aviation Discussion...
Thursday will bring widespread rain, LLWS and potentially some
strong surface wind gusts associated with the remnants of Zeta,
mainly 06Z Thursday through 18Z Thursday. Then a strong and
highly kinematic upper trough will quickly follow behind Zeta
for late Thu-Friday. Poor aviation conditions and mainly MVFR or
worse are expected Thursday into Friday morning. High pressure
and much cooler/drier conditions are expected in the wake of
these weather systems by the weekend. Westerly flow may result
in some lingering clouds across the western mountains into
Saturday, but this should not last long into the weekend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from midnight EDT tonight through Thursday
afternoon for VAZ007-009>020-022>024-032>035-045>047.
High Wind Watch from late tonight through Thursday evening for
VAZ015>017.
Wind Advisory from 10 AM to 8 PM EDT Thursday for VAZ032-033-
043-044-058-059.
NC...Flood Watch from midnight EDT tonight through Thursday
afternoon for NCZ001>003-018-019.
High Wind Watch from late tonight through Thursday evening for
NCZ001-002-018.
Wind Advisory from 10 AM to 8 PM EDT Thursday for NCZ003>006-
019-020.
WV...Flood Watch from midnight EDT tonight through Thursday
afternoon for WVZ042>044-507-508.
&&
SYNOPSIS...PM
NEAR TERM...MBS/PM
SHORT TERM...RR
LONG TERM...KK
AVIATION...PMHazardous weather outlook, Oct 28, 10:18 AM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1018 AM EDT Wed Oct 28 2020 NCZ004>006-020-VAZ007-009>014-018>020-022>024-033-043-WVZ042>044-507- 508-291430- Stokes-Rockingham-Caswell-Yadkin-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1018 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The remnants of Zeta will bring widespread rainfall Thursday which could lead to flooding. Gusty winds combined with the rain could also result in downed trees and scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ015>017-032-291430- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick- 1018 AM EDT Wed Oct 28 2020 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. The remnants of Zeta will bring periods of heavy rain to the area tonight and Thursday, which may lead to flooding of small streams and rivers. Gusty winds combined with the heavy rain could also result in downed trees and scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ034-035-044>047-058-059-291430- Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 1018 AM EDT Wed Oct 28 2020 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The remnants of Zeta will bring widespread rainfall Thursday, which could lead to flooding. Gusty winds combined with the rain may also result in downed trees and scattered power outages. In addition, an isolated tornado is also possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 9:51 PM EDT | Dense Fog Advisory | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 4 more | 12 hr |
| Oct 28, 5:33 AM EDT | Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 25 more | 32 hr |
| Oct 28, 2:09 PM EDT | High Wind Watch | RNK | Carroll, Floyd, Grayson, City of Galax | 3 hr |
| Oct 28, 4:59 PM EDT | Tropical Storm Warning | RNK | Bedford, Campbell, Carroll, Charlotte, Floyd, Franklin and 9 more | 22 hr |
Nearby
Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.